Idaho, 2012

High Wind in Idaho, February 25, 2012

February 25, 2012 · NWS PIH · 4 events in 4 counties and zones

Another strong Pacific cold front brought significant winds to southeast Idaho. Interstate 15 was closed from Idaho Falls to Roberts due to blowing dust.

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Another strong Pacific cold front brought significant winds to southeast Idaho. Interstate 15 was closed from Idaho Falls to Roberts due to blowing dust. Sustained winds of 40 to 50 mph persisted for several hours with gusts of 60 to 70 mph and locally higher gusts occurring.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Feb 25, 2:52 AM MST, 4 hours 8 minutes earlier.

Area forecast discussion, Feb 25, 2:52 AM MST, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
252 AM MST SAT FEB 25 2012

.SHORT TERM...TODAY THROUGH MONDAY NIGHT.
STRONG COLD FRONT MOVING THROUGH EASTERN IDAHO THIS MORNING.
RESULT STILL HIGH WINDS IN SNAKE RIVER PLAIN AND SOUTH CENTRAL
HIGHLANDS WITH HIGH WIND WARNING OUT UNTIL 8 PM AND WINTER STORM
WARNINGS OR ADVISORIES FOR THE MOUNTAINS. DO NOT EXPECT WIDESPREAD
HEAVY SNOW WITH 4 TO LOCALLY 10 INCHES IN THE CENTRAL MOUNTAINS
AND 2 TO 6 IN THE EASTERN HIGHLANDS. WILL LIKELY SEE EXTENSIVE
BLOWING AND DRIFTING OF SNOW WITH THE STRONG WINDS. EXPECT ANY
SNOW IN THE SNAKE RIVER PLAIN TO BE UNDER ONE INCH. WINDS AND SNOW
WILL TAPER OFF LATE TONIGHT WITH SUNDAY EXPECTED TO BE MAINLY DRY
WITH ONLY LINGERING LIGHT SNOW SHOWERS IN EASTERN HIGHLANDS. UPPER
TROF DEVELOPS TO WEST SUNDAY AND MOVES EAST MONDAY. EXPECT LIGHT
SNOW TO BE WIDESPREAD MONDAY AND MONDAY NIGHT WITH THE POSSIBILITY
OF A CONVERGENCE ZONE IN THE SNAKE RIVER PLAIN MONDAY NIGHT. HAVE
FAIRLY HIGH POPS MONDAY AND MONDAY NIGHT WITH THE NEXT SYSTEM BUT
NOT HEAVY AMOUNTS.
GK

.LONG TERM...TUESDAY THROUGH SATURDAY. UPPER RIDGING MOVES INTO THE
FCST AREA TUE IN THE WAKE OF THE UPPER LOW. THIS WILL SHIFT THE
REMAINING PRECIP TO THE EASTERN HIGHLANDS. ANOTHER STORM SYSTEM
MOVES INTO THE PAC NW TUE NIGHT...SPREADING PRECIP ACROSS THE AREA
BY WED MORN. THIS STORM SYSTEM BECOMES DISORGANIZED BY THE TIME IT
REACHES ID...SO LOOKING FOR MODERATE OR LOWER PRECIP AMOUNTS. THE
REST OF THE FCST PERIOD IS MARKED BY RATHER UNSETTLED NW FLOW ALOFT.
WILL MAINTAIN LOW POPS THRU SAT. HEDGES
&&

.AVIATION...A FAST MOVING STORM SYSTEM WILL MOVE THRU ID TODAY. THE
MAIN IMPACT WILL BE STRONG WINDS IN THE SNAKE RIVER PLAIN. GUSTY
SOUTHERLY WINDS THIS MORNING AT KPIH AND KBYI WILL SHIFT TO THE
SOUTHWEST LATER THIS MORNING WITH THE COLD FRONT PASSAGE. WINDS WILL
INCREASE TO 30 TO 40 MPH WITH GUSTS AROUND 60 MPH THRU THE AFTN ALL
THRU THE SNAKE RIVER PLAIN. BRIEF LOWER CIGS WILL ACCOMPANY LIGHT
SNOW AROUND MID MORNING WITH THE COLD FRONT. OTHERWISE...OVERALL
CONDITIONS WILL REMAIN VFR THRU TONIGHT. HEDGES
&&

.PIH WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 8 AM THIS MORNING TO 8 PM MST THIS
EVENING IDZ017-020>022.

WINTER WEATHER ADVISORY UNTIL 11 PM MST THIS EVENING ABOVE 6000
FEET FOR THE IDZ019-023-025.

WINTER STORM WARNING UNTIL 11 PM MST THIS EVENING IDZ018.

WINTER STORM WARNING UNTIL 11 PM MST THIS EVENING ABOVE 6500
FEET FOR THE IDZ031.

&&
Hazardous weather outlook, Feb 25, 3:56 AM MST, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
356 AM MST SAT FEB 25 2012

IDZ019-023>025-261100-
UPPER SNAKE HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
356 AM MST SAT FEB 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT FOR 2 TO 6 INCHES OF SNOW
AND STRONG WINDS CAUSING BLOWING AND DRIFTING TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

EXPECT PERIODS OF LIGHT SNOW MONDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

IDZ017-020>022-261100-
EASTERN MAGIC VALLEY-UPPER SNAKE RIVER PLAIN-
LOWER SNAKE RIVER PLAIN-SOUTH CENTRAL HIGHLANDS-
356 AM MST SAT FEB 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT THROUGH 8 PM. A STRONG COLD FRONT
WILL MOVE THROUGH THE REGION THIS MORNING AND EXPECT 35 TO 45 MPH
SUSTAINED WINDS WITH GUSTS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

EXPECT OCCASIONAL LIGHT SNOW MONDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

IDZ018-031-032-261100-
SAWTOOTH MOUNTAINS-BIG AND LITTLE WOOD RIVER REGION-
LOST RIVER/PAHSIMEROI-
356 AM MST SAT FEB 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT THROUGH 11 PM. A STRONG COLD
FRONT WILL BRING 4 TO 10 INCHES OF SNOW AND STRONG WINDS CAUSING
BLOWING AND DRIFTING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

EXPECT PERIODS OF SNOW MONDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

Event by event

4 high wind. Local standard time, as filed.

High Wind, South Central Highlands

When
February 25, 7:00 AM MST to 8:00 PM MST
Where
South Central Highlands forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet

Sixty mph wind gust recorded at Moburg Canyon with widespread 40 to 50 mph sustained winds.

High Wind, Upper Snake River Plain

When
February 25, 8:00 AM MST to 8:00 PM MST
Where
Upper Snake River Plain forecast zone
Measured
69 kt (79 mph) measured gust
Property damage
$3,000
Reported by
Department of Highways

Interstate 15 was closed from Idaho Falls to Roberts due to blowing dust. A large pine tree was downed on Ada Avenue in Idaho Falls as the strong winds completely uprooted it. Also in Idaho Falls the Cal Ranch sotre sign was destroyed on Anderson Street and the sign of Salon 720 on Holmes Avenue also destroyed. 66 mph wind gusts in Taber, 61 mph in Idaho Falls and 69 mph in Atomic City recorded.

High Wind, Lower Snake River Plain

When
February 25, 8:00 AM MST to 8:00 PM MST
Where
Lower Snake River Plain forecast zone
Measured
56 kt (64 mph) measured gust
Property damage
$1,000
Reported by
Mesonet

Sixty-five mph winds measured in Fort Hall with 69 mph in the city of Pocatello and 59 mph at the Pocatello regional airport. MInor damage reported throughout Pocatello.

High Wind, Eastern Magic Valley

When
February 25, 8:00 AM MST to 7:00 PM MST
Where
Eastern Magic Valley forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet

Winds of 40 to 50 mph sustained with several gusts over 60 mph reported. Minidoka reported 65 mph. 61 mph was reported at Rupert and 64 mph reported at Richfield.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2012Every state in 2012This day in weather historyWarnings in Idaho, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 367603, 367579, 367600, 367601.